Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Taking femilon. Started irregular period after stopping this medicine. Planning for pregnancy. Suggestion

User rating for this question
Very Good
Answered by

OBGYN, Maternal and Fetal Medicine
Practicing since : 1979
Answered : 79 Questions
I am currently under contraceptive pills -Femilon for almost 2 years now with 3-4 breaks inbtwn twice . I dont have any side effects and when i stopped pills for 3 mnths, i had my regular periods.
Is it safe to continue the pills and when do i have to stop the pills if i am planning to get pregnant ?
Will pills have an adverse effect while trying to get pregnant.?
SHOULD I take any tests before that or take any supplements to avoid the ill effects of pills if any
Posted Fri, 10 May 2013 in Birth Control
Answered by Dr. Nirja Chawla 12 hours later
Femilon is an ultra-low dose preparation of the female hormones, Estrogen and Progesterone (known as Combined Oral Contraceptive Pills = COCPs), with many uses - as a contraceptive; to regularize periods; as a form of treatment for Poly Cystic Ovarian Syndrome; for endometriosis etc...

The side-effects are hardly any. They are very safe.
However, at the time of starting these pills we do ask our patients for any past or current history of liver disease and Deep Vein Thrombosis = 'clots in legs'. Any problems associated with these occur within 1 year of start of these pills. You do not fall in that period with any such risks.
There may be a slight increase of breast cancer but since the risk of breast cancer is very, very low in your age group, the absolute or real risk is very small.

COCPs have many advantages. Other than their uses in so many disorders, they have strong preventive action against many cancers. They are protective against colon (large intestine), uterus and ovaries cancer.

A few years ago, breaks in pill taking were recommended. Now it is felt that giving breaks is not required. You can take them for many years without a break without any problem. In fact these ultra-low dose pills can be taken upto mature years also, beyond age 35, provided you are a non smoker, with no migraine headaches and normal blood pressure.

They are excellent contraceptives with very low failure rates.
On stopping the pills, return of fertility is immediate with no delay as in the case of some other contraceptives. This means that once you stop your pills, in the next cycle itself you may conceive.

No, these pills do not cause any problem if you want to conceive. You have to, of course, stop the pills and not continue taking them if you are taking them for reasons other than contraception.

In fact, since the problem of endometriosis is so common and it decreases fertility, taking the COCPs improves endometriosis and increase chances of getting pregnant.

No, you do not need any tests or monitoring while on pills nor do you need any supplements just because you are on pills.
I hope this answers all your queries.

Other than that, if you wish to conceive i would suggest you get a pre-marital counselling from your doctor who will check your Blood Group, Haemoglobin, Thalassemia and Thyroid status, Rubella protection etc; and start Folic Acid 1-3 months before you plan your pregnancy.
Dr Nirja Chawla
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor